Texas, 2023Damaging Winds in Texas, May 4, 2023
May 4, 2023 · NWS SHV · 6 events in 3 counties and zones
A flat upper level ridge was anchored over the Four State Region during the afternoon through the early morning hours of May 4th-5th, which maintained very warm and dry conditions over the area. However, an upper level disturbance ejected northeast atop the dryline across West Texas and Western Oklahoma, with this forcing interacting with daytime heating and resultant instability to initiate a…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A flat upper level ridge was anchored over the Four State Region during the afternoon through the early morning hours of May 4th-5th, which maintained very warm and dry conditions over the area. However, an upper level disturbance ejected northeast atop the dryline across West Texas and Western Oklahoma, with this forcing interacting with daytime heating and resultant instability to initiate a complex of showers and thunderstorms over West-Central and Central Texas during the afternoon and evening. This complex organized into a large thunderstorm complex, with numerous severe thunderstorms advancing across the Hill Country east into Deep East Texas during the early morning hours of the 5th. These storms remained severe as they entered Deep East Texas, downing multiple trees and power lines across Cherokee, Rusk, and Nacogdoches Counties before weakening as they reached the Sabine Valley closest to the center of the ridge.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 4, 8:55 PM CST, 2 hours 10 minutes earlier.
Area forecast discussion, May 4, 8:55 PM CST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
955 PM CDT Thu May 4 2023
...New UPDATE...
.UPDATE...
Issued at 945 PM CDT Thu May 4 2023
Short-range guidance continues to suggest a fairly active
overnight period with a round of convection across parts of the
Four State region overnight. Better confidence for this cluster of
showers and thunderstorms remains along the I-30 corridor into
southwest Arkansas, while there is more uncertainty as to its
southern extent.
Current observational trends as of 9:30PM CDT include two
clusters of storms over north Texas and central Texas, propagating
eastward in the general area around a warm frontal boundary over
East Texas that is gradually shifting northeastward. The 05/00Z
sounding indicates a less favorable environment with more surface
ridging and paltry amounts of ingredients for robust convection
(including lower CAPE values and PWAT values only just above
average for this time of the year). Adjustments were made to the
precipitation forecast grids to account for more uncertainty with
the southern round of convection, otherwise no additional forecast
adjustments were necessary. /16/
&&
.SHORT TERM...
(This evening through Friday Night)
Issued at 250 PM CDT Thu May 4 2023
Upper-level ridge overhead continues to filter in cirrus across
the ArkLaTex this afternoon, with the present idea for this trend
to prevail well into the evening as the feature slowly drifts
east. Sfc winds continue to remain southerly given the influence
of the tight south to north pressure gradient helping to enhance
the moisture surge northward across TX along and behind a
stationary boundary that should evolve into a warm front later
this evening and overnight. Keeping this in mind, and the trends
this afternoon, lows should fair around 5-10 deg F warmer this
evening in comparison to last night.
Carefully monitoring convective initiation west of the FA this
afternoon and its advertised eastward progression this evening.
Confidence continues to increase via the 12z CAMs and hourly hi-res
solutions for some form of marginal impact from a cluster of
showers and storms rounding the northern fringe of the upper-level
ridge, supported by subtle perturbations and energy within the
flow. While confidence does continue to grow in some form of
marginal impact, confidence is still mixed in overall intensity,
coverage and longevity of the cluster as it reaches the FA. It is
is worth noting as well that the Storm Prediction Center elected
to shift the D1 Marginal risk eastward from its original position
this morning during the afternoon update, matching the latest runs
of the CAMs. For now, any storms that do hold up in maturity and
enter the FA will generally produce a primary risk for damaging
wind and possibly some hail.
By daybreak on Friday, the bulk of whatever cluster of storms that
moves through after midnight tonight should begin to clear on out of
the region. Guidance has been hit or miss to completely remove POPs
behind the cluster across NE zones till mid to late afternoon, ahead
of the evening. A D2 Marginal risk of severe storms will again be on
the menu across our extreme western zones in E/TX and SE/OK. Again
primary concern would be for damaging wind and hail. The coverage is
nowhere near as expansive as the present D1 risk, but as we saw
already today, it is possible for changes to be made. For now, the
hi-res guidance continues to paint the picture for a few individual
storms to develop and mature just west of the FA closer to the
advertised D2 Slight risk and deeper into the Marginal threat.
Overnight hi-res should hopefully clear up some questions.
From a temperature viewpoint, behind the passing sfc warm front this
evening, this should open up the range for warmer temps Friday
afternoon in the range of upper 80s, near 90 deg F. By Friday PM/Sat
AM, lows will again trend warmer than the previous night, in the
upper 60s and low 70s.
RK
&&
.LONG TERM...
(Saturday through next Wednesday)
Issued at 250 PM CDT Thu May 4 2023
Our region will remain in a chaotic and "hard to predict explicit
details" pattern this weekend through early next week. Flow aloft
will be primarily from the west/southwest with disturbances generated
by convection to our west passing through our area on the northern
periphery of a strong ridge centered down in the southern Gulf of
Mexico. The import of deep moisture into our region in the short
term period will increase borderline heat and definitely humidity
for our region through this period and this will thus yield plenty
of instability to develop thunderstorms, particularly during the
afternoon and evening hours. That said, nighttime thunderstorm
complexes coming in from the west for sure cannot be ruled out in
this pattern. The overall severe potential will definitely be higher
in this pattern for points to our west, but levels of modest wind
shear and at least moderate instability will mean severe activity
(mainly hail and high wind threats) cannot be ruled out at any point
from Saturday through early next week. Expect highs generally
ranging from 85 to 90 degrees each day with peak heat index values
getting up to 95 degrees at time, so it will certainly feel like
summer is just around the corner. Low temperatures will mainly range
from 65 to 70 degrees.
Toward the middle of next week, a deep trough carving down along the
CONUS West Coast should increase ridging aloft over the Lower MS
Valley and this 'should' decrease chaos in the pattern for our
region a bit. The above average warmth and humidity will continue,
along with above normal shower and storm chances, but the potential
for potent incoming and at least loosely organized thunderstorm
complexes should decrease - although pockets of locally heavy late
day rainfall will still be very much in play. /50/
&&
.AVIATION...
(00Z TAFS)
Issued at 623 PM CDT Thu May 4 2023
For the 05/00Z TAF update, potential is increasing for a round of
-TSRA/-RA to travel across our northern airspace from 05/03Z
through 05/16Z with MVFR/IFR vis/cigs likely in its wake.
Southerly surface winds will continue through the period,
maintaining low level moisture for lower cloud decks that lift by
the end of the period to VFR. /16/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 68 88 71 90 / 50 30 10 10
MLU 64 88 70 89 / 40 50 10 30
DEQ 63 85 65 88 / 70 30 10 10
TXK 66 88 69 90 / 70 30 10 10
ELD 62 84 68 88 / 60 50 10 20
TYR 69 88 70 89 / 40 20 10 10
GGG 68 87 70 88 / 40 20 10 10
LFK 69 90 71 91 / 30 30 10 10
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&
SHORT TERM...16
LONG TERM....50
AVIATION...16
Hazardous weather outlook, May 4, 12:48 PM CST, 10 hours 17 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Shreveport LA
148 PM CDT Thu May 4 2023
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-051900-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-
Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
148 PM CDT Thu May 4 2023
This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
southeast Oklahoma, east Texas and northeast Texas.
.DAY ONE...This afternoon and tonight.
One or two areas of showers and thunderstorms will likely move east
into the Arklatex this evening and could even effect portions of the
Arklamiss late tonight. Isolated severe storms capable of hail and
locally damaging wind gusts are possible this evening in the
Arklatex, although the potential of any severe storms should
gradually diminish by late tonight.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Periods of scattered showers and thunderstorms will continue through
the weekend and into next week. Organized severe thunderstorm
potential remains low, although the potential for isolated severe
thunderstorms and locally heavy rainfall during this period cannot
be ruled out. Damaging winds and hail will be the main potential with
any severe storms.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
50
In the hours before
Special weather statement, May 4, 10:40 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1140 PM CDT Thu May 4 2023
ARZ059-060-070-OKZ077-TXZ096-097-050530-
Hempstead AR-Little River AR-Miller AR-McCurtain OK-Bowie TX-
Red River TX-
1140 PM CDT Thu May 4 2023
...Strong thunderstorms will impact portions of Little River, western
Hempstead, northwestern Miller, southeastern McCurtain, Bowie and
southeastern Red River Counties through 1230 AM CDT...
At 1140 PM CDT, Doppler radar was tracking strong thunderstorms
along a line extending from 11 miles west of Arkinda to near De Kalb
to near Dalby Springs. Movement was east at 55 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Texarkana, Wake Village, Ashdown, New Boston, Foreman, Nash, Hooks,
De Kalb, Redwater, Maud, Red Lick, Fouke, Wilton, Ogden, Mandeville,
Arkinda, Genoa, Richmond, Leary and Avery.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3357 9476 3383 9474 3374 9388 3346 9382
3325 9387 3328 9405 3330 9406 3329 9409
3331 9409 3330 9410 3331 9411 3329 9411
3329 9414 3331 9416 3330 9419 3340 9490
TIME...MOT...LOC 0439Z 281DEG 48KT 3373 9466 3355 9462 3339 9477
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
15Thunderstorm Wind, Cherokee
- When
- May 4, 11:05 PM CST
- Where
- Cherokee County, 0.69 mi N of Jacksonville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 31.960, -95.270
A power line was blown down on Ragsdale Street in Jacksonville.
Thunderstorm Wind, Cherokee
- When
- May 4, 11:19 PM CST
- Where
- Cherokee County, 0.37 mi S of Rusk
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 31.795, -95.150
Large limbs were downed in Rusk. Portions of the city were without power.
Thunderstorm Wind, Cherokee
- When
- May 4, 11:20 PM CST
- Where
- Cherokee County, 3.88 mi SE of Circle
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 31.739, -95.175
Scattered trees were blown down across much of Cherokee County.
Thunderstorm Wind, Rusk
- When
- May 4, 11:25 PM CST
- Where
- Rusk County, 2.49 mi NNE of Reklaw
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 31.862, -94.980
A tree was blown down in Reklaw.
Thunderstorm Wind, Rusk
- When
- May 4, 11:48 PM CST
- Where
- Rusk County, 3.54 mi ENE of Minden
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.046, -94.648
A tree was blown down in the Brachfield community.
Thunderstorm Wind, Nacogdoches
- When
- May 4, 11:55 PM CST
- Where
- Nacogdoches County, 0.93 mi E of Nacogdoches
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 31.601, -94.654
Numerous trees and power lines were blown down throughout the city of Nacogdoches and Northern Nacogdoches County.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Texas, May 4 to 8, 20232 deaths · $1.1 million · 2.25 in hail · 40 events
- Flooding in Michigan, May 4 to 14, 2023$2.5 million · 4 events
- Hail in Texas, May 4, 2023$15,000 · 2.75 in hail · 5 events
- Hail in South Dakota, May 4, 20230.88 in hail · 4 events
- Tornado and Hail in Texas, May 4, 2023EF0 · 4 events
- Frost and Freeze in Alaska, May 4 to 5, 20234 events
- Funnel Clouds in California, May 4, 20233 events
- Damaging Winds and High Wind in Nevada, May 4, 202358 kt wind · 3 events
- Tornadoes in California, May 4, 2023EF0 · 2 events
- Tornado and Hail in Kansas, May 4, 2023EF0 · 2 events
- Flood in Colorado, May 4 to 8, 2023$2,000 · 1 event
- Damaging Wind in Colorado, May 4, 202352 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1087615, 1087617, 1087616, 1087618, 1087619, 1087620.